Annals of Operations Research

, Volume 249, Issue 1–2, pp 141–162 | Cite as

Exact algorithms on reliable routing problems under uncertain topology using aggregation techniques for exponentially many scenarios

  • Zhouchun Huang
  • Qipeng P. Zheng
  • Eduardo L. Pasiliao
  • Daniel Simmons
S.I.: Pardalos60

Abstract

Network routing problems are often modeled with the assumption that the network structure is deterministic, though they are often subject to uncertainty in many real-life scenarios. In this paper, we study the traveling salesman and the shortest path problems with uncertain topologies modeled by arc failures. We present the formulations that incorporate chance constraints to ensure reliability of the selected route considering all arc failure scenarios. Due to the computational complexity and large scales of these stochastic network optimization problems, we consider two cutting plane methods and a Benders decomposition algorithm to respectively solve them. We also consider to solve the reformulations of the problems obtained by taking the logarithm transformation of the chance constraints. Numerical experiments are performed to obtain results for comparisons among these proposed methods.

Keywords

Reliable routing Traveling salesman problem Shortest path problem Arc failures Benders decomposition Compact formulation 

Notes

Acknowledgments

This work is in part supported by the AFRL Mathematical Modeling and Optimization Institute, and National Science Foundation through Grant CMMI-1355939. The authors would also like to thank the reviewers and Editors for their helpful suggestions and comments.

References

  1. Ahmed, S., & Papageorgiou, D. (2013). Probabilistic set covering with correlations. Operations Research, 61(2), 438–452.CrossRefGoogle Scholar
  2. Ahuja, R., Magnanti, T. L., & Orlin, J. B. (1993). Network flows: Theory, algorithms and applications. Englewood Cliffs: Printice Hall.Google Scholar
  3. Bard, J., & Miller, J. (1989). Probabilistic shortest path problems with budgetary constraints. Computers & Operations Research, 16(2), 145–159.CrossRefGoogle Scholar
  4. Beraldi, P., & Bruni, M. (2010). An exact approach for solving integer problems under probabilistic constraints with random technology matrix. Annals of Operations Research, 177, 127–137.CrossRefGoogle Scholar
  5. Beraldi, P., & Ruszczyński, A. (2002). The probabilistic set-covering problem. Operations Research, 50(6), 956–967.CrossRefGoogle Scholar
  6. Berman, O., & Simchi-Levi, D. (1989). The traveling salesman location problem on stochastic networks. Transportation Science, 23, 54–57.CrossRefGoogle Scholar
  7. Boginski, V., Commander, C., & Turko, T. (2009). Polynomial-time identication of robust network flows under uncertain arc failures. Optimization Letters, 3, 461–473.CrossRefGoogle Scholar
  8. Desrochers, M., & Laporte, G. (1991). Improvements and extensions to the miller-tucker-zemlin subtour elimination constraints. Operations Research Letters, 10(1), 27–36.CrossRefGoogle Scholar
  9. Fan, Y. Y., Kalaba, R. E., & Moore, J. E. (2005). Shortest paths in stochastic networks with correlated link costs. Computers and Mathematics with Applications, 49, 1549–1564.CrossRefGoogle Scholar
  10. Fischetti, M., & Monaci, M. (2012). Cutting plane versus compact formulations for uncertain (integer) linear programs. Mathematical Programming Computation, 4(3), 239–273.CrossRefGoogle Scholar
  11. Jaillet, P. (1988). A priori solution of a traveling salesman problem in which a random subset of the customers are visited. Operations Research, 36(6), 929–936.Google Scholar
  12. Laporte, G. (2010). A concise guide to the traveling salesman problem. Journal of the Operational Research Society, 61, 35–40.CrossRefGoogle Scholar
  13. Laporte, G., & Louveaux, F. V. (1993). The integer l-shaped method for stochastic integer programs with complete recourse. Operations Research Letters, 13(3), 133–142.Google Scholar
  14. Laporte, G., Louveaux, F. V., & Mercure, H. (1994). A priori optimization of the probabilistic traveling salesman problem. Operations Research, 42(3), 543–549.CrossRefGoogle Scholar
  15. Mirchandani, P. B. (1976). Shortest distance and reliability of probabilistic networks. Computers & Operations Research, 3(4), 347–355.CrossRefGoogle Scholar
  16. Nie, Y., & Wu, X. (2009). Shortest path problem considering on-time arrival probability. Transportation Research Part B, 43, 597–613.CrossRefGoogle Scholar
  17. Polychronopoulos, G. H., & Tsitiklis, J. N. (1996). Stochastic shortest path problems with recourse. Networks, 27, 133–143.CrossRefGoogle Scholar
  18. Sigal, C. E., Pritsker, A. A. B., & Solberg, J. J. (1980). The stochastic shortest route problem. Operations Research, 28(5), 1122–1129.CrossRefGoogle Scholar
  19. Verweij, B., Ahmed, S., Kleywegt, A., Nemhauser, G., & Shapiro, A. (2003). The sample average approximation method applied to stochastic routing problems: A computational study. Computational Optimization and Applications, 24(2), 289–333.CrossRefGoogle Scholar
  20. Zheng, Q. P., Shen, S., & Shi, Y. (2015). Loss-constrained minimum cost flow under arc failure uncertainty with applications in risk-aware kidney exchange. IIE Transactions, 47(9), 961–977.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Zhouchun Huang
    • 1
  • Qipeng P. Zheng
    • 1
  • Eduardo L. Pasiliao
    • 2
  • Daniel Simmons
    • 3
  1. 1.Department of Industrial Engineering and Management SystemsUniversity of Central FloridaOrlandoUSA
  2. 2.Air Force Research LaboratoryEglin AFBUSA
  3. 3.Department of Industrial and Management Systems EngineeringWest Virginia UniversityMorgantownUSA

Personalised recommendations